Alert archive / California / Frost Advisories in 2020
Frost Advisory 3, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this frost advisory at Nov 8, 2020, 4:49 AM PST for 5 counties in California. It took effect at Nov 9, 2020, 3:00 AM PST. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Nov 8, 2020, 4:49 AM PST (12:49 UTC)
- In effect from
- Nov 9, 2020, 3:00 AM PST
- Expired
- Nov 9, 2020, 9:00 AM PST
- In force
- 6 hr
- Issued by
- NWS San Francisco Bay Area, CA
Counties Marin County, CA, Monterey County, CA, Napa County, CA, San Benito County, CA, Sonoma County, CA
The radar
The San Francisco radar (KMUX), 50 km from the middle of the area, began a volume at 12:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 0.8 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1258 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
172 WWUS76 KMTR 081249 NPWMTR URGENT - WEATHER MESSAGE National Weather Service San Francisco Bay Area 449 AM PST Sun Nov 8 2020 CAZ516-528-090000- /O.NEW.KMTR.FR.Y.0003.201109T1100Z-201109T1700Z/ /O.CON.KMTR.WI.Y.0010.201108T1400Z-201109T0000Z/ Southern Salinas Valley/Arroyo Seco and Lake San Antonio- Northern Salinas Valley/Hollister Valley and Carmel Valley- Including the cities of Greenfield, King City, and Salinas 449 AM PST Sun Nov 8 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... ...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM PST MONDAY... * WHAT...For the Wind Advisory, northwest winds 15 to 25 mph with gusts up to 45 mph expected. For the Frost Advisory, temperatures as low as 29 will result in frost formation. * WHERE...The Salinas Valley, Hollister Valley, Carmel Valley , Arroyo Seco and Lake San Antonio. * WHEN...For the Wind Advisory, until 4 PM PST this afternoon. For the Frost Advisory, from 3 AM to 9 AM PST Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. Take steps now to protect tender plants from the cold. && $$ CAZ506-090000- /O.NEW.KMTR.FR.Y.0003.201109T1100Z-201109T1700Z/ North Bay Interior Valleys- Including the cities of Santa Rosa, South Santa Rosa, Napa, San Rafael, Petaluma, Novato, and Rohnert Park 449 AM PST Sun Nov 8 2020 ...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM PST MONDAY... * WHAT...Temperatures as low as 30 will result in frost formation. * WHERE...North Bay Interior Valleys. * WHEN...From 3 AM to 9 AM PST Monday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ CAZ006-505-507>509-511-512-090000- /O.CON.KMTR.WI.Y.0010.000000T0000Z-201109T0000Z/ San Francisco- Coastal North Bay Including Point Reyes National Seashore- North Bay Mountains-San Francisco Bay Shoreline- San Francisco Peninsula Coast-East Bay Hills and the Diablo Range- Santa Cruz Mountains- Including the cities of San Francisco, Tamalpais-Homestead, Sausalito, Angwin, Lagunitas-Forest Knolls, Woodacre, Oakland, Fremont, Hayward, Daly City, Berkeley, Pacifica, Blackhawk, Scotts Valley, Boulder Creek, and Day Valley 449 AM PST Sun Nov 8 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... * WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...The Coast and Hills of the San Francisco Bay Area. * WHEN...Until 4 PM PST Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ CAZ517-518-530-090000- /O.CON.KMTR.WI.Y.0010.201108T1400Z-201109T0000Z/ Santa Lucia Mountains and Los Padres National Forest- Mountains Of San Benito County And Interior Monterey County Including Pinnacles National Park- Southern Monterey Bay and Big Sur Coast- Including the cities of Seaside, Monterey, and Marina 449 AM PST Sun Nov 8 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... * WHAT...Northwest winds 15 to 30 mph with gusts up to 50 mph expected. * WHERE...All of Monterey County and San Benito County. * WHEN...From 6 AM to 4 PM PST Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Strongest winds expected near the coast, in the Salinas Valley, and in the hills. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit http://weather.gov/mtr
2 follow-up statements
516 WWUS76 KMTR 090005 NPWMTR URGENT - WEATHER MESSAGE National Weather Service San Francisco Bay Area 405 PM PST Sun Nov 8 2020 CAZ516-528-091200- /O.EXP.KMTR.WI.Y.0010.000000T0000Z-201109T0000Z/ /O.CON.KMTR.FR.Y.0003.201109T1100Z-201109T1700Z/ Southern Salinas Valley/Arroyo Seco and Lake San Antonio- Northern Salinas Valley/Hollister Valley and Carmel Valley- Including the cities of Greenfield, King City, and Salinas 405 PM PST Sun Nov 8 2020 ...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM PST MONDAY... ...WIND ADVISORY HAS EXPIRED... * WHAT...Temperatures as low as 29 will result in frost formation. * WHERE...Southern Salinas Valley/Arroyo Seco and Lake San Antonio and Northern Salinas Valley/Hollister Valley and Carmel Valley. * WHEN...From 3 AM to 9 AM PST Monday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ CAZ006-505-507>509-511-512-517-518-530-090115- /O.EXP.KMTR.WI.Y.0010.000000T0000Z-201109T0000Z/ San Francisco- Coastal North Bay Including Point Reyes National Seashore- North Bay Mountains-San Francisco Bay Shoreline- San Francisco Peninsula Coast-East Bay Hills and the Diablo Range- Santa Cruz Mountains- Santa Lucia Mountains and Los Padres National Forest- Mountains Of San Benito County And Interior Monterey County Including Pinnacles National Park- Southern Monterey Bay and Big Sur Coast- Including the cities of San Francisco, Tamalpais-Homestead, Sausalito, Angwin, Lagunitas-Forest Knolls, Woodacre, Oakland, Fremont, Hayward, Daly City, Berkeley, Pacifica, Blackhawk, Scotts Valley, Boulder Creek, Day Valley, Seaside, Monterey, and Marina 405 PM PST Sun Nov 8 2020 ...WIND ADVISORY HAS EXPIRED... Conditions have fallen below advisory criteria therefore the Wind Advisory has been allowed to expire. $$ CAZ506-091200- /O.CON.KMTR.FR.Y.0003.201109T1100Z-201109T1700Z/ North Bay Interior Valleys- Including the cities of Santa Rosa, South Santa Rosa, Napa, San Rafael, Petaluma, Novato, and Rohnert Park 405 PM PST Sun Nov 8 2020 ...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM PST MONDAY... * WHAT...Temperatures as low as 30 will result in frost formation. * WHERE...North Bay Interior Valleys. * WHEN...From 3 AM to 9 AM PST Monday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ For more information from the National Weather Service visit http://weather.gov/mtr
328 WWUS76 KMTR 091633 NPWMTR URGENT - WEATHER MESSAGE National Weather Service San Francisco Bay Area 833 AM PST Mon Nov 9 2020 CAZ506-516-528-091745- /O.EXP.KMTR.FR.Y.0003.000000T0000Z-201109T1700Z/ North Bay Interior Valleys- Southern Salinas Valley/Arroyo Seco and Lake San Antonio- Northern Salinas Valley/Hollister Valley and Carmel Valley- Including the cities of Santa Rosa, South Santa Rosa, Napa, San Rafael, Petaluma, Novato, Rohnert Park, Greenfield, King City, and Salinas 833 AM PST Mon Nov 9 2020 ...FROST ADVISORY WILL EXPIRE AT 9 AM PST THIS MORNING... The Frost Advisory will be allowed to expire at 9 AM. $$ For more information from the National Weather Service visit http://weather.gov/mtr
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this frost advisory went out at Nov 8, 4:07 AM PST, 42 minutes earlier.
Area forecast discussion, Nov 8, 4:07 AM PST, 42 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
407 AM PST Sun Nov 8 2020
.SYNOPSIS...Gusty northwest winds will continue through mid
afternoon, especially near the coast and in the hills. A cold
weather system will bring widely scattered showers to the
southern portion of the forecast area today, primarily to areas
south of San Jose. Gusty and dry north winds are then expected in
the hills from late today through Monday morning, mainly across
the higher elevations of the North and East Bay. Cold overnight
lows are forecast both tonight and Monday night with widespread
30s expected in the valleys, and some upper 20s possible in the
coldest inland valleys. Dry conditions with mild daytime
temperatures and cool nights are forecast from Monday through
Wednesday. Rain chances increase from Thursday into Friday.
&&
.DISCUSSION...As of 3:15 AM PST Sunday...Short term forecast
concerns include widespread gusty northwest winds through this
afternoon, widely scattered showers across the southern portion
of our forecast area today with snow showers in the higher hills,
gusty and dry north winds in the hills of the North and East Bay
from late today through early Monday resulting in increased fire
weather concerns, and frost/freeze potential in the valleys late
tonight and again on Monday night.
A cold upper trough, currently centered over southern Oregon, is
digging south into northern California early this morning. This
weather system originated in western Canada and its continental
airmass is generally lacking in moisture. However, models agree
that there is sufficient moisture to generate widely scattered
showers today, mainly over our coastal waters as well as over the
hills in the southern portion of our forecast area (mainly south
of San Jose). Could also see a few showers over our coastal
waters move onshore and generate brief rainfall along and near the
coast, mainly the Big Sur Coast. KMUX radar is currently
detecting a few showers west of Monterey Bay, moving quickly to
the southeast. It should be noted that most of the San Francisco
Bay Area is expected to remain dry today. Where rain does fall
today, amounts will generally be less than a tenth of an inch.
The latest HRRR generates as much as a quarter inch in isolated
pockets of the Santa Lucia Mountains of western Monterey County.
Snow levels where precipitation is expected today will be as low
as 3500 feet. Thus, brief snow showers are possible at the higher
elevations in the Santa Lucias as well as the higher mountains in
San Benito County. All shower activity is expected to end by this
evening as the upper trough continues to dig south.
Gusty northwest winds developed last evening and have been
increasing near the coast and in the hills since about midnight.
Although surface pressure gradients aren't particularly
impressive currently, they are expected to increase as the morning
wears on. More importantly, this is the type of set-up where cold
advection helps mix strong winds aloft down to the surface. As
the upper trough digs south this morning, models forecast a strong
NW-SE orientated upper jet to be aligned along the CA coast and
over our area, with strong northwest flow throughout a deep layer
of the atmosphere. Based on the latest local WRF, northwest winds
at the surface are forecast to peak in the SF Bay Area between
now and late morning and then peak between sunrise and early
afternoon farther south across Monterey and San Benito Counties. A
Wind Advisory is already in effect for the coast and hills of the
San Francisco Bay Area, and wind gusts near 40 mph are currently
being observed in the North Bay Hills. A Wind Advisory is set to
begin across all of Monterey and San Benito Counties at 6 am, but
this advisory will likely be moved up in time as winds are
already gusting as high as 50 mph at the higher elevations of
Monterey County. Winds are expected to gradually subside in most
areas this afternoon as the strongest winds aloft shift to our
west and south and as cold advection begins to wane. The Wind
Advisories are set to expire at 4 pm.
Winds in the hills are expected to veer more to the north and
remain locally gusty overnight, especially in the North and East
Bay Hills. These north winds will bring much drier air into our
region. The combination of gusty winds and poor overnight
humidity recovery will mean increased fire weather concerns,
particularly across the higher elevations of Napa County where
gusts up to 35 mph are possible through the night and into Monday
morning. Winds will subside in all areas by midday Monday.
This system is bringing a reinforcing shot of cold air into our
area and 850 mb temperatures are forecast to drop as low as -2
deg C today. This cold airmass will become increasingly dry from
north to south late today and tonight as winds in the hills turn
more to the north. Clearing skies, along with cold dry air will
mean cold temperatures tonight, especially in the wind sheltered
valleys of the North Bay and the valleys of Monterey and San
Benito Counties. Overnight lows in these valleys tonight are
forecast to drop to around freezing and Frost Advisory will be
issued from late tonight through mid morning Monday. Similarly
cold temps are forecast in these same valleys tomorrow night, with
even colder temperatures (mid to upper 20s) likely in the
southern Salinas Valley. So another round of Frost Advisories are
likely tomorrow night/early Tuesday with the potential for freeze
warnings in the southern Salinas Valley. Nighttime temperatures
are expected to begin moderating on Tuesday night.
Besides chilly nights, the first half of the work week will
feature dry weather along with seasonable daytime temperatures
with highs ranging mostly from the upper 50s to mid 60s.
Rain chances return later in the week as cool and dry
northwesterly flow aloft is gradually replaced by a more moist,
nearly zonal flow. Although the models differ on the specifics,
the general idea is for increasing rain chances from late Thursday
through Friday. In the longer range, deterministic models as well
as ensemble means indicate a significant pattern shift starting
around the middle of the month, with a longwave trough developing
off the West Coast, potentially setting the stage for heavier and
more widespread rainfall across our area.
&&
.AVIATION...As of 4:00 AM PST Sunday...Patchy low clouds over the
coastal hills mainly impacting the MRY Bay Area this morning. VFR
conditions expected in the SFO Bay Area. Winds have been gusting
between 30 and 35 kt at SFO this morning as an upper level
disturbance moves across the area from north to south. This will
continue through mid morning before slowly decreasing.
Vicinity of KSFO...VFR except for scattered clouds with bases
around 3500 ft. Strong northwest flow with gusts 30-35 kt through
17Z. Winds decreasing but still gusting 25-30 kt after 17Z and
20-25 kt after 21Z.
SFO Bridge Approach...Similar to KSFO.
Monterey Bay Terminals...Moist northwest flow will keep VFR/MVFR
conditions this morning. Showers expected to remain just offshore.
Winds gusting to 20-30 kt will persist through most of the day.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.Tday...Wind Advisory...CAZ516>518-528-530
Wind Advisory...CAZ006-505-507>509-511-512
GLW...Pt Arena to Pt Reyes 0-10 nm until 3 PM
GLW...Pt Reyes to Pigeon Pt 0-10 nm until 3 PM
GLW...Pigeon Pt to Pt Pinos 0-10 nm until 3 PM
GLW...Pt Pinos to Pt Piedras Blancas 0-10 nm until 3 PM
GLW...Pigeon Pt to Pt Piedras Blancas 10-60 nm until 3 PM
GLW...Pt Arena to Pigeon Pt 10-60 nm
SCA...Mry Bay
SCA...SF Bay until 9 AM
&&
PUBLIC FORECAST: Dykema
AVIATION: W Pi
MARINE: W Pi
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayareaThe office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 7, 9:43 PM PST | Wind Advisory | MTR | Alameda, Contra Costa, Marin, Monterey, San Benito, City and County of San Francisco and 4 more | 18 hr |
Nearby
Frost Advisories in California, 2020Every frost advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.